Diabetes Home > Metformin and Blood Sugar
There are several problems to be aware of when taking metformin; blood sugar changes can be one of those problems. Low and high blood sugar levels can cause serious or even life-threatening complications. Some signs of low blood sugar include shakiness, extreme hunger, and blurred vision. The symptoms of high blood sugar can include increased thirst, increased urination, and shortness of breath. Be sure to immediately contact your healthcare provider if you develop any symptoms of low or high blood sugar.
What Are the Possible Effects of Metformin on Blood Sugar Levels?One of the possible side effects with metformin (Glucophage®) is its effect on blood sugar levels. For some people, metformin can cause blood sugar levels to drop too low (hypoglycemia). It is also possible for blood sugar to go too high (hyperglycemia) in people taking metformin.
Metformin and Low Blood SugarUnlike many other diabetes medications, metformin is unlikely to cause low blood sugar. However, low blood sugar is more likely when metformin is combined with other diabetes medications. Low blood sugar is also more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems -- as well as during fasting before surgery and after prolonged exercise.
- Extreme hunger
- Cold sweats
- Blurry vision.
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.